Angiotensin-converting enzyme (ACE) inhibitors may induce cough and rhinopharyngeal inflammation. Obstructive sleep apnea (OSA) is characterized by upper airway inflammation. We describe a patient who, during enalapril treatment, developed cough, upper airway symptoms, and diurnal sleepiness, with an increased number of obstructive apnea-hypopnea episodes (apnea-hypopnea index [AHI], 25) during sleep. Her symptoms and AHI improved 1 month after enalapril was discontinued and diuretic therapy (hydrochlorothiazide-spironolactone) was initiated. Similar findings were observed in 4 other patients with OSA who had ACE inhibitor-induced cough. The mean +/- SD AHI was 33.8+/-21.0 during enalapril treatment and 20.0+/-17.0 after withdrawal of this drug (P = .04). Exhaled nitric oxide, a marker of airway inflammation, was increased during enalapril treatment (15.0 +/- 4.3 parts per billion) and decreased after discontinuation of this drug (9.0 +/- 2.6; P = .03). No significant difference in the AHI and exhaled nitric oxide was observed in 4 patients with OSA who did not experience cough, before or after withdrawal of ACE inhibitor treatment. These findings suggest that ACE inhibitor treatment may contribute to OSA by inducing upper airway inflammation.

Angiotensin-converting enzyme inhibitors and obstructive sleep apnea

CICOLIN, Alessandro;MUTANI, Roberto;BUCCA, Caterina
2006

Abstract

Angiotensin-converting enzyme (ACE) inhibitors may induce cough and rhinopharyngeal inflammation. Obstructive sleep apnea (OSA) is characterized by upper airway inflammation. We describe a patient who, during enalapril treatment, developed cough, upper airway symptoms, and diurnal sleepiness, with an increased number of obstructive apnea-hypopnea episodes (apnea-hypopnea index [AHI], 25) during sleep. Her symptoms and AHI improved 1 month after enalapril was discontinued and diuretic therapy (hydrochlorothiazide-spironolactone) was initiated. Similar findings were observed in 4 other patients with OSA who had ACE inhibitor-induced cough. The mean +/- SD AHI was 33.8+/-21.0 during enalapril treatment and 20.0+/-17.0 after withdrawal of this drug (P = .04). Exhaled nitric oxide, a marker of airway inflammation, was increased during enalapril treatment (15.0 +/- 4.3 parts per billion) and decreased after discontinuation of this drug (9.0 +/- 2.6; P = .03). No significant difference in the AHI and exhaled nitric oxide was observed in 4 patients with OSA who did not experience cough, before or after withdrawal of ACE inhibitor treatment. These findings suggest that ACE inhibitor treatment may contribute to OSA by inducing upper airway inflammation.
81
53
55
CICOLIN A; MANGIARDI L; MUTANI R; BUCCA C
File in questo prodotto:
File Dimensione Formato  
Bucca_305738.pdf

Accesso riservato

Tipo di file: POSTPRINT (VERSIONE FINALE DELL’AUTORE)
Dimensione 80.25 kB
Formato Adobe PDF
80.25 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2318/36721
Citazioni
  • ???jsp.display-item.citation.pmc??? 12
  • Scopus 44
  • ???jsp.display-item.citation.isi??? 35
social impact